Ask Me Help Desk

Ask Me Help Desk (https://www.askmehelpdesk.com/forum.php)
-   Addictions (https://www.askmehelpdesk.com/addictions/)
-   -   How long does it take to get addicted to pain killers? (https://www.askmehelpdesk.com/addictions/how-long-does-take-get-addicted-pain-killers-602860.html)

  • Oct 11, 2011, 07:25 AM
    solabeam
    How long does it take to get addicted to pain killers?
    I had a back molar pulled out on the 30th September, it then developed something called dry socket. Since the 30th, I have taken 85 pain killers. I haven't had any pills for 48 hours but feel edgy and the pain is coming back.

    Is it possible I am suffering from withdrawals?
  • Oct 11, 2011, 07:55 AM
    smoothy
    Sounds like it... what sort of pain meds were they? Some are very addictive, others no so much.
  • Oct 11, 2011, 08:31 AM
    Dr1757
    I was told by my doctor when I was in hospital for three months taking massive amounts of morphine for pain that as long as its to fight pain and not taken recreationally no addiction would occur, and it didn't.
  • Oct 11, 2011, 11:40 AM
    smoothy
    Morphine as well as any opiate will cause a physical addiction taken long enough... how bad will vary person to person, and then there is the phsycological component and a physical addiction doesn't care if you take it under a doctors care or recreationally.

    There are a LOT of people addicted to pain medications that are actually prescribed to them for legitimate reasons. And the list of famous examples is pretty long.

    You were one of the lucky ones... I've known people that got addicted while being treated for real injuries that have never taken a recreational drug... a some that didn't even drink socially.
  • Oct 11, 2011, 02:48 PM
    DrBill100
    Quote:

    Originally Posted by solabeam View Post
    I had a back molar pulled out on the 30th September, it then developed something called dry socket. Since the 30th, I have taken 85 pain killers. I haven't had any pills for 48 hours but feel edgy and the pain is coming back.

    Is it possible I am suffering from withdrawals?

    You have little concern about addiction in relation to short-term pain management. (See Tolerance and Addiction)

    Opioids can bring about structural alterations in the brain and due to their fast-acting mechanism do have an increased potential for addiction. However, they are usually safe and non-addictive when administered within reference ranges.

    Withdrawal is in proprtion to tolerance which develops with continued use and increased dosage over a longer period.

    Withdrawal has devolved to a vague and ambiguous term. It is currently used to define responses more aptly described as mild discomfort. I am not inclined to describe transitory, short-lived discomfort as being the equivalent of more severe and life-threatening withdrawal that can occur following long term use of narcotics.

    It could be that you will experience some mild discomfort upon ceasing the pain medication. You may be “edgy” , could have mild upset stomach. If so, these are not a premonition of the onset of more severe symptoms. Better than enduring the pain that you would have experienced absent the medication.

    If the pain is returning, that would seem to be an indication that you are still in need of the medication. That is why it was prescribed and you can continue your medication, per prescribed dosage, without undue fear of addiction or “withdrawal.”
  • Oct 27, 2011, 08:12 PM
    heretohelpyou
    How many were you taking each day? 85 in ten days seems like a lot to me. It could be possible that you are experiencing withdrawal symptoms. If that is the case, I highly recommend that you live through the temporary (and often pretty intense) discomfort that you're feeling. Don't take any more.

  • All times are GMT -7. The time now is 03:17 PM.